We exist to improve the lives
of everyone affected by epilepsy

 

Changing or stopping treatment

This information is relevant to people who live in the UK.

Will I ever be able to stop taking epilepsy medicine?

If you have been seizure-free for at least 2 years, your epilepsy specialist might talk to you about the benefits and risks of stopping your epilepsy medicine. They will only suggest this if they think your risk of having seizures in the future is low. Here are some of the things they will consider before making this decision:

  • How long you have been seizure-free – the longer you have been seizure free, the less likely you are to have another seizure
  • How many epilepsy medicines you take – if you needed more than one epilepsy medicine to control your seizures, you are at a higher risk of having seizures if you stop taking your medicine
  • The number of seizures you had before they were stopped with epilepsy medicine – the more seizures you had, the higher the risk that your seizures will return
  • The type of your epilepsy or syndrome – some types of epilepsy, such as juvenile myoclonic epilepsy, will usually return if you stop taking medicine
  • How old you were when your seizures started – some types of epilepsy that begin in childhood go away when you become an adult

If you do stop taking epilepsy medicine, you will usually do it very gradually. Your epilepsy specialist will advise you how to do it. It could take a few months to stop completely.

If you drive, the driving agencies recommend that, for safety, you should stop driving during the period of medicine withdrawal, and for 6 months after withdrawal is complete. Your doctor will tell you if you can start driving again earlier than this. You don’t need to tell the driving agency or return your licence, unless you have a seizure.

My medicine isn't working as well as it did

A small number of people find that their epilepsy medicine stops working as well as it did. If this happens to you, there could be a number of reasons:

  • You haven’t taken your epilepsy medicine regularly
  • You have been given a different version of your epilepsy medicine
  • Your epilepsy has changed
  • The cause of your epilepsy has changed
  • Your body has got used to your epilepsy medicine, so it no longer works
  • You have gained or lost a lot of weight
  • You have started, or stopped, using or taking something else that has an effect on your epilepsy medicine

What if I need to change my epilepsy medicine?

If you need to change from one epilepsy medicine to another, your doctor should give you clear instructions about how to do this. The usual way is to start taking the new one at a low dose, alongside your existing one. The dose is gradually increased until you reach the maintenance dose, then the old epilepsy medicine is gradually reduced. This can take weeks or months to do.

Will my new medicines affect my original one?

During the changeover you will be taking 2 different epilepsy medicines.  Although your doctor will try to keep the risk as low as possible, if you take more than one epilepsy medicine, they may interact with one another. One might raise or lower the amount of another in your blood. This could cause you to have more seizures, or develop side-effects.  To try to stop this happening, your doctor might have to regularly adjust the dose of one, or both of them. This is to make sure they still work well together.

What if I need to reduce my epilepsy medicine?

If you reduce your epilepsy medicine, your doctor should give you clear instructions about how to do this. And during this time, you could be at risk of having seizures. For this reason, your doctor might advise you to stop driving for a period of time. You might also decide to avoid some sporting activities until you and your doctor feel sure that you have good seizure control.

I've tried several medicines and none works. What can I do?

If your epilepsy medicine is not stopping or reducing your seizures, your GP should arrange for you to see an epilepsy specialist. This is recommended by the National Institute for Health and Care Excellence (NICE). NICE is an independent organisation that provides guidelines for treatment and care for people in the NHS in England, Northern Ireland and Wales. The Scottish Intercollegiate Guidelines Network (SIGN) provides guidelines for Scotland.

When you see the epilepsy specialist, they will review your epilepsy and treatment to try to get you better seizure control. They might also talk to you about other treatments for epilepsy.

If you would like to see this information with references, visit the Advice and Information references section of our website. If you are unable to access the internet, please contact our Epilepsy Action Helpline freephone on 0808 800 5050.

Code: 
B004.05
Event Date: 
Wednesday 12 April 2017 - 11:18

Epilepsy Action would like to thank thank Dr John Paul Leach, consultant neurologist, Southern General Hospital, Glasgow for his contribution.

Dr John Paul Leach has declared no conflict of interest.

This information has been produced under the terms of The Information Standard.

  • Updated May 2017
    To be reviewed May 2020

Comments: read the 4 comments or add yours

Comments

Hi my name is mark I have been told I have epilepsy I have had epilepsy for about a year now and I have just been taking off the them because my doctor says am depressed when I don't think I am I have back problems I have been taking off my pain killers as well to be put on depresstion tablets and I have had 3 fits sinces has anybody else been through this as well have you got any advice for me please thank you mark.

Submitted by mark smart on

Hi Mark, I have had epilepsy for about 10 years. I have been on a number of medications over that time however none of them fully controlled my seizures, apart from one call Keppra. However one of the major side effects of Keppra is depression and suicidal thoughts. Over the past few months I have been very very down and it was agreed that I would have to come off this and try another medication. I am currently on Briviact which is made by the same company as Keppra and is almost an identical drug but it doesn't appear to have depression as a side effect. I know that this a fairly new medication and there are some trials still being conducted, Im taking part in one, but so far so good. I would speak to your epilepsy consultant (not your doctor (GP)) and ask for a medication review. Whatever you do dont stop taking your medication as you will definitely has more seizure and they can also be more intense. Don't let things get you down, it might not seem like it just now but there is a solution for everything sometimes it just takes a while to find out what the best solution is for you. Hope this helps a little. G :0)

Submitted by Gillian Smith on

I am 28 years of age and i have had epilepsy for more than 10 years and have changed from different drugs to what am taking at the moment. I take keppra 1000mg twice daily and carzepin (hovid) 600mg twice daily. For the past two years. And i still have seizure at all night and few times at day. But the major thing is that i dont stretch or salivate and my eyes do not seize any more. I only get this crazy shocks from my brain and abnormal behaviour. So please what kind of medication can i take that will help me out.

Submitted by Micah samuel on

Hi Micah,

Unfortunately, epilepsy can be difficult to control and for some people epilepsy medicine doesn’t stop their seizures completely, it just makes them less often or less severe. But getting the right treatment is important because everybody reacts differently to different medicines and what works best for one person may not work well for somebody else. We’re not medically trained so can’t advise you which medicine to take, but you could ask whoever looks after your epilepsy for a medication review. There are also some other treatment options apart from epilepsy medicines.   These aren’t suitable for everybody, and may not be available in some parts of the world, but it could be worth looking into these options if you haven’t already.

Regards,

Jess

Epilepsy Action Helpline Team

 

Submitted by rich on

e-action newsletter

Subscribe to our e-action newsletter and stay informed

Subscribe to e-action newsletter feed